Alert archive / Maryland / Flash Flood Warnings in 2003

Flash Flood Warning 68, NWS Baltimore/Washington

June 20, 2003Howard County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Jun 20, 2003, 12:38 PM EDT for Howard County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2003, 12:38 PM EDT (16:38 UTC)
Expired
Jun 20, 2003, 3:45 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Howard County, MD

The radar

The Sterling radar (KLWX), 56 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 4.6 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 201640
FFWLWX
MDC027-201945-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1238 PM EDT FRI JUN 20 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  HOWARD COUNTY IN CENTRAL MARYLAND

* UNTIL 345 PM EDT.

* AT 1238 PM EDT...RADAR INDICATED SHOWERS AND THUNDERSTORMS WITH 
VERY HEAVY RAIN MOVING THROUGH HOWARD COUNTY. FLOODING WAS REPORTED 
ON LIME KILN ROAD WEST OF SKAGGSVILLE. RADAR INDICATES THAT AT LEAST 
ONE INCH OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA. ANOTHER  
INCH WILL BE POSSIBLE THROUGH 345 PM.

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

LAT...LON 3932 7710 3915 7688 3921 7676 3933 7694

$$
MMARGRAF
2 follow-up statements
000 
WGUS71 KLWX 201812
FFSLWX
MDC027-201930-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
207 PM EDT FRI JUN 20 2003

...FLASH FLOOD WARNING CONTINUES FOR HOWARD COUNTY UNTIL 345 PM 
EDT...

AT 207 PM EDT...DOPPLER RADAR INDICATED THAT THE HEAVIEST RAINFALL 
HAD MOVED EAST OF HOWARD COUNTY. RADAR ESTIMATES INDICATE THAT OVER 
AN INCH OF RAINFALL HAS OCCURRED WHICH IS SUFFICIENT TO CAUSE FLASH 
FLOODING. 

AT 200 PM EDT...LAW ENFORCEMENT OFFICIALS REPORTED THAT LIME KILN RD 
AT ROUTE 216 REMAINED FLOODED. 

ADDITIONAL RAINFALL AMOUNTS THIS AFTERNOON ARE EXPECTED TO BE LESS 
THAN 1/2 INCH. 

SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HIGH WATER 
AND FLOODING INCLUDE COLUMBIA...ELKRIDGE AND ELLICOTT CITY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

$$
MANNING
000 
WGUS71 KLWX 201928
FFSLWX
MDC027-201945-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 
328 PM EDT FRI JUN 20 2003

...FLASH FLOOD WARNING FOR HOWARD COUNTY WILL EXPIRE AT 345 PM...

AT 328 PM...DOPPLER RADAR INDICATED THAT THE HEAVY RAINFALL THAT 
CAUSED FLOODING HAS MOVED EAST OF THE AREA. REPORTS FROM HOWARD 
COUNTY OFFICIALS INDICATE THAT WATER LEVELS WERE RECEDING...AND THE 
THREAT FOR FLASH FLOODING DIMINISHING. 

SOME ISOLATED PROBLEMS WITH HIGH WATER IN LOW LYING AND POOR 
DRAINAGE AREAS REMAINS POSSIBLE INTO THE EVENING HOURS.

$$
MANNING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 11:00 AM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 20, 11:00 AM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1100 AM EDT FRI JUN 20 2003

SHORT-TERM (TODAY-TONIGHT)

AM PRETTY AMAZED AT HOW MUCH THE UPPER LVL PATTERN IS REMINISCENT OF
THE LAST DAY OF AUTUMN AS OPPOSED TO THE LAST DAY OF SPRING. IN
SHORT TERM..AS AKQ POINTED OUT THEIR DSCN...VIGOROUS VORT MAX CAN BE
SEEN ON W.V. IMGRY NOW ACROSS SW PA. THIS VORT IS NOW TRIGGERING HVY
RA ACROSS MUCH OF THE AREA. LN CAN BE SEEN AS PIVOTING ACROSS VA ON
RDR COMPOSITE. ONE FFW OUT ATTM FOR CULPEPER...AS ERMRG MGRS REPORT
WATER CLOSE TO OVERFLOWING THE ROAD. IF THERE IS ANYTHING TO BE
THANKFUL OF THIS MRNG IT IS THAT LN OF HVY RW HAS KEPT UP A STEADY
PACE OF MVMT. AM STILL CONCERNED THAT LN COULD SLOW DOWN E OF DC AND
DVLP INTO A TRAINING PROBLEM FOR P.G./ANNE ARUNDEL.

TEMPS ARE IN 60S AREAWIDE...AND AM XPCTG LTL UPWARD MVMT TDA. CRAZY.

RDR ET HAS RECEIVED SOME NEEDED PARTS. WE ARE TRYING TO GET THE 88D
INTO A CONDITION WHERE THE INTMT UPS AND DOWNS WL STOP. PEOPLE ARE
TIRING OF ALL THE WX WEVE HAD IN 2003...SO IS THE RDR.

WOODY

LONG TERM...(SAT THROUGH THURSDAY)...
MODELS CONTINUE TO PROGGED UPPER LOW TO CLOSE OFF AND MOVE SLOWLY TO
THE EAST THROUGH SUNDAY. AS SUCH...HAVE RAISED POPS AND LOWERS TEMPS
A BIT SAT/SAT NIGHT BECAUSE OF THE SLOWER PROGRESSION OF THE SYSTEM.
SO CLOUDY/SHOWERY AND RELATIVELY COOL ON SATURDAY THEN SUNDAY BEING
THE TRANSITION DAY WITH THE BEGINNINGS OF A WARM AND DRIER PATTERN
FOR THE FIRST HALF OF NEXT WEEK. THEN A SCHC OF SHRAS/TSTMS RETURN
BY THURSDAY. ND

.LWX...
DC...FLASH FLOOD WATCH UNTIL 8PM FOR ZONE DCZ001.

MD...FLASH FLOOD WATCH UNTIL 8PM FOR ZONES
MDZ002>007...MDZ009>011...MDZ013>014.

VA...FLASH FLOOD WATCH UNTIL 8PM FOR ZONES
VAZ021...VAZ025>031...VAZ036>042...VAZ050>054.

WV...FLASH FLOOD WATCH UNTIL 8PM FOR ZONES WVZ048>055.
Hazardous weather outlook, Jun 20, 11:13 AM EDT, 1 hour 25 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-210800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1113 AM EDT FRI JUN 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 8 PM TONIGHT FOR THE AREA
EXCEPT LOWER SOUTHERN MARYLAND. RAIN WILL CONTINUE TO BE HEAVY AT
TIMES ESPECIALLY AROUND MIDDAY.  ONE TO ONE AND HALF INCHES OF RAIN
COULD CAUSE SMALL STREAMS AND CREEKS TO OVERFLOW. A FLOOD WATCH
MEANS FLOODING IS POSSIBLE BUT NOT IMMINENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ABW

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 9:30 PM EDTFlash Flood WarningLWXPrince George's2 hr
Jun 20, 11:28 AM EDTFlash Flood WarningLWXMontgomery3 hr
Jun 20, 2:22 PM EDTFlash Flood WarningLWXMontgomery6 hr
Jun 20, 3:05 PM EDTFlash Flood WarningLWXHarford4 hr
Jun 20, 6:53 PM EDTFlash Flood WarningLWXHarford4 hr

Nearby

Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.